Wyoming, 2026

Winter Weather in Wyoming, March 2 to 3, 2026

March 2 to 3, 2026 · NWS CYS · 4 events in 4 counties and zones

A Pacific disturbance moved across southeast Wyoming for the first few days of March. Mostly rainfall was reported, but rain did change to snow above 6500 feet with isolated moderate to heavy snowfall amounts outside of the mountains.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A Pacific disturbance moved across southeast Wyoming for the first few days of March. Mostly rainfall was reported, but rain did change to snow above 6500 feet with isolated moderate to heavy snowfall amounts outside of the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 2, 11:22 AM MST, 38 minutes earlier. Its key messages:

  • Winter Weather Advisories have been issued for the Sierra Madre, Snowy, and North Laramie Ranges, as well as the I-80 Summit today and tonight through 5 PM Tuesday.
  • Isolated to scattered showers and thunderstorms possible today with above average temperature and moisture present.
  • Another round of accumulating snow is expected Thursday morning through Saturday morning. Exact accumulations uncertain at this time.
  • Upper-level blocking pattern may start this weekend, leading to the potential for multiple rounds of precipitation across the region.
Area forecast discussion, Mar 2, 11:22 AM MST, 38 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1122 AM MST Mon Mar 2 2026

.KEY MESSAGES...

- Winter Weather Advisories have been issued for the Sierra
  Madre, Snowy, and North Laramie Ranges, as well as the I-80
  Summit today and tonight through 5 PM Tuesday.

- Isolated to scattered showers and thunderstorms possible today
  with above average temperature and moisture present.

- Another round of accumulating snow is expected Thursday
  morning through Saturday morning. Exact accumulations
  uncertain at this time.

- Upper-level blocking pattern may start this weekend, leading
  to the potential for multiple rounds of precipitation across
  the region.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 221 AM MST Mon Mar 2 2026

An active weather period starts this morning as an upper-level
trough across the Pacific Northwest pushes towards the Intermountain
West this morning and through early Wednesday morning. Westerly flow
aloft is expected to turn southwesterly throughout the morning
hours, helping usher in ample Pacific Moisture associated with this
incoming system. Several vorticity maxima will eject out ahead of the
approaching trough, with strong 700-500mb differential cyclonic
vorticity advection, favoring continued synoptic lift and forcing
throughout the day and into the overnight hours. West of the Laramie
Range, southwesterly 700mb flow is expected through early Tuesday
morning with locations east of the Laramie Range experiencing
westerly 700mb flow. Additionally, weak 700mb warm air advection
will develop across Carbon County later this morning and into the
afternoon hours, leading to additional synoptic ascent across this
region and 700mb temperatures increasing from about 0C to 2C. With
temperatures this afternoon expected to increasing into the upper-
50s to mid-60s everywhere and elevated dewpoint values from
continued moisture advection into the region, an active day is
expected with everything from heavy snow in the mountains to the
potential for thunderstorm this afternoon. Looking first at the
thunderstorm potential, the 00Z and 06Z HRRR both suggested surface
CAPE values of around 200-300 J/kg this afternoon across northern
Carbon County and points east through at least southeastern Converse
County. While 200-300 J/kg of SBCAPE is not expected to give severe
storms across the area, especially not in early March, but this
instability should enable a few isolated thunderstorms this
afternoon with the potential to produce gusty winds and heavier
rainfall, definitely not something typically expected in early March
and especially not across northern Carbon County in early March. The
Storm Prediction Center has outlined much of southeast Wyoming in a
General Thunder risk for this afternoon. These showers should spread
eastward throughout the afternoon and evening hours, though likely
not expecting much thunder in the eastern portions the CWA due to a
relative lack of CAPE this afternoon. At the same time as isolated
showers and storms are ongoing across the region, upslope flow is
expected across the Sierra Madre, Snowy, and North Laramie Ranges,
leading to snowfall in the mountains as 700mb temperatures should
remain cold enough to get snowfall, rather the rain, in the higher
terrain. Late Monday night into early Tuesday morning, 700mb
temperatures will start to fall as a weak cold front pushes through,
dropping temperatures into the -4 to -2C range, with -3C
temperatures expected over the lower elevations of southeast
Wyoming. With 700mb temperatures at and below -3C in Southeast
Wyoming, rain showers should mix with snow and become all snow
throughout Monday night into early Tuesday morning and throughout
the day Tuesday as 700mb temperatures remain cold. Heavier snowfall
accumulation on Monday into early Tuesday morning are expected in
the higher terrain, as well as the I-80 Summit. 6 to 10 inches of
snow is possible for the mountains, while 2 to 4 inches are possible
for the I-80 Summit. As a result, decided to issue Winter Weather
Advisories for the Sierra Madre, Snowy, and North Laramie Ranges, as
well as the I-80 Summit through Tuesday evening.

The upper-level trough will continue its eastward progression
throughout the day Tuesday, keeping broad synoptic forcing across
the region. 700-500mb differential cyclonic vorticity advection will
remain strong Tuesday, further assisting the broad synoptic forcing
expected across the region. Northerly 700mb flow develops Tuesday
afternoon as a 700mb low attempts to develop across northeastern
Colorado and the overall 700mb trough axis moves to the east of the
CWA. Northerly 700mb flow remains a favorable direction for the
mountains to see ongoing upslope and snowfall, with the Sierras now
not blocking the Snowies as is typical with the southwesterly flow
expected on Monday. At the surface, a surface low develops late
Monday night into the early morning hours Tuesday across eastern
Colorado before being absorbed by a secondary low developing across
eastern New Mexico and the Panhandle of Texas. Despite the shorter
life cycle of the initial low over eastern Colorado, this placement
is very favorable for snowfall across the CWA as it is in the
northern, colder portion of the surface low. With 700mb temperatures
within the favorable range for snow, rather than rain, and cooler
surface temperatures, in the mid-30s to low-40s across the southern
portions of the CWA, snow is expected to continue and become more
widespread south and west of the North Platte River Valley early
Tuesday morning and into the early afternoon hours. With surface
temperatures in the mid-50s north and east of the North Platte River
Valley, precipitation is expected to remain primarily rain, despite
the cooler 700mb temperatures. Starting in the mid-afternoon hours,
the initial low will start to be pulled south and absorbed by the
developing low over New Mexico. Once this low starts being pulled
southward, precipitation chances will end north to south across the
CWA, with all precipitation chances expected to be gone by very late
Tuesday night/very early Wednesday morning. Light snow accumulations
are expected in the lower elevations, likely only around trace to
maybe 1 inch, especially with how warm ground temperatures continue
to be. The Winter Weather Advisories end at 5 PM Tuesday as the
initial low is pulled south and absorbed, all while synoptic forcing
weakens as the upper-level trough moves out of the region.

A briefly calm day is expected Wednesday as an upper-level ridge
develops between the departing trough to the east and the next
incoming trough to the west. Northerly flow aloft will turn westerly
throughout the day as the weak ridge axis remains in place across
the region. Mostly sunny skies are anticipated under the subsidence
from the ridge aloft along with 700mb temperatures warming back into
the 0C to 2C range, enabling surface temperatures to warm
significantly for Wednesday afternoon. Highs are currently forecast
to be in the low-50s west of the Laramie Range and upper-50s to mid-
60s east of the Laramie Range. There is some uncertainty with the
high temperatures on Wednesday. If the system Monday/Tuesday over
performs, as some systems have been doing this year, and more snow
accumulation occurs than currently forecast, high temperatures may
be cooler across southeast Wyoming. With current forecast
expectations, temperatures should warm nicely on Wednesday, but
there is a chance that forecast highs of Wednesday start to decrease
over the next couple of days as exact snow accumulations are known.

The brief lull on Wednesday starts to end late Wednesday night into
the very early morning hours Thursday. The next upper-level trough
will move closer to the region Wednesday evening, with the trough
axis likely over western Idaho and Nevada. Upper-level flow turns
southwesterly as this trough approaches the region and ample Pacific
Moisture will advect into the region, along with multiple 500mb
vorticity maxima ejecting out ahead of the incoming trough.
Generally positive, or cyclonic, differential vorticity advection is
expected to develop early Thursday morning. When combined the much
of the CWA being under the influence of the left exit region of the
upper-level jet late Thursday morning and being downstream of the
trough axis in eastern portions of the CWA, synoptic forcing looks
fairly strong for this incoming system. Southwesterly 700mb flow
strengthens late Wednesday night into early Thursday morning,
favoring upslope development along the Sierra Madre Range once
again. Southerly to southwesterly surface flow should develop early
Thursday morning as the surface low develops across northern Wyoming
and pushes southeast across the CWA throughout the afternoon hours.
Brief warm air advection is anticipated at 700mb as the low
develops, but will quickly switch over to cold air advection. Once
cold air advection starts across the region, 700mb temperatures will
quickly drop back into the -4 to -2C range late Thursday night.
Surface temperatures are expected to max out around the mid-40s to
low-50s west of the Laramie Range and low-50s to mid-60s east.
Colder air starts to move into the region Thursday afternoon and
evening, so temperatures are expected to drop quickly. With ample
forcing throughout the day, snow showers are expected to start
across the Sierra Madre and Snowy Ranges, with rain transitioning to
snow expected across the lower elevation. All snow is expected by
late Thursday night as a strong 700mb cold front pushes through,
dropping 700mb temperatures into the -5 to -2C range. Exactly
accumulations are uncertain at this time, but the mountains look to
get another shot of beneficial snow with current accumulations
forecast to be between about 9 and 12 inches, with the potential for
0.5 to 3 inches in the lower elevations. This forecast will change
over the next several days, but any precipitation is beneficial
after the dry winter we have had so far.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Issued at 221 AM MST Mon Mar 2 2026

Late Thursday night into early Friday morning, the CWA will remain
under the upper-level jet with the trough axis still off to the west
over Utah. Multiple vorticity maxima will continue to eject out
ahead of this trough Thursday night into Friday morning, with strong
differential cyclonic vorticity advection anticipated across the
region. Therefore, synoptic forcing will continue throughout the day
Friday, along with ample moisture advection into the region. Messy
700mb flow is expected as the 700mb closed low over southern Utah
late Thursday night is interrupted by the Rocky Mountains then tries
to form again to the east Friday afternoon. However, 700mb flow will
be favorable for continued upslope flow along the Sierra Madre and
Snowy Ranges, though likely not as stout as would occur if winds
remained largely the same. The strong cold front associated with
this system will push through Friday morning into the early
afternoon hours, leading to additional snow showers likely to
develop along the front. 700mb temperatures cool to the -10 to -8C
range by Friday afternoon, leading to a much cooler day across the
CWA with highs in the mid-30s to mid-40s in the lower elevations of
western Nebraska. Snowfall comes to an end by Saturday morning, as
the best forcing moves out of the area.

Skies will begin to clear for Saturday as subsident flow starts
behind the departing trough and a strong upper-level ridge moves
towards the West Coast. The ridge does not look to move into the
western CONUS much, as an upper-level low develops over northern
Mexico, potentially resulting in an Omega Block across the western
CONUS. Luckily, for the precipitation starved areas along the Rocky
Mountains, northwesterly flow aloft remain in place with this
potential Omega Block, opening the door for multiple shortwave to
push through the flow and give multiple precipitation chances for
the CWA. Exact timing on any potential shortwave is unknown at this
time, as there is still several days between now and then. High wind
chances may also return with the northwesterly flow currently
expected for this upcoming weekend and early into next work
week.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1105 AM MST Mon Mar 2 2026

A mix of flight categories expected over the next 24 hours as
precipitation moves over the area. Rain is already occurring,
and will continue to be possible through tomorrow morning, with
some precipitation beginning to transition into snowfall,
primarily for Wyoming TAF sites. With precipitation, CIGs will
fall alongside VIS, and mixed wintry precipitation could bring
MVFR to IFR status, possibly even locally LIFR with the most
likely sites for the lowest flight categories KRWL/KLAR and into
tomorrow morning around 06-15Z. Otherwise prevailing conditions
prior to this should be VFR. Winds breezy this afternoon,
becoming light and generally 10 knots or under this evening and
overnight into tomorrow morning. Prevailing CIGs prior to
precipitation will be mid to high level, with dominant cloud
decks thereafter at mid to low levels after.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
     Tuesday for WYZ103.
     Winter Weather Advisory until 5 PM MST Tuesday for WYZ112-114.
     Winter Weather Advisory from 11 PM this evening to 5 PM MST
     Tuesday for WYZ116.
NE...None.

&&

SHORT TERM...AM
LONG TERM...AM
AVIATION...CG
Hazardous weather outlook, Mar 2, 3:06 AM MST, 8 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
306 AM MST Mon Mar 2 2026

NEZ002-003-019>021-054-055-095-096-WYZ101>119-031015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
306 AM MST Mon Mar 2 2026

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered showers and thunderstorms possible today with
above average temperature and moisture present. Winter Weather
Advisories have been issued for the Sierra Madre, Snowy, and North
Laramie Ranges, as well as the I-80 Summit today and tonight
through 5 PM Tuesday.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Another round of accumulating snow is expected Thursday morning
through Saturday morning. Exact accumulations uncertain at this
time. Upper-level blocking pattern may start this weekend,
leading to the potential for multiple rounds of precipitation
across the region.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Sierra Madre Range

When
March 2, 12:00 PM MST to March 3, 6:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
Park/Forest Service
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

SNOTEL at Divide Peak reported a total snow accumulation of 6.7 inches.

Winter Weather, Snowy Range

When
March 2, 12:00 PM MST to March 3, 6:00 PM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Sand Lake SNOTEL site reported the highest accumulation (7.5 inches) in the Snowy Range zone.

Winter Weather, North Snowy Range Foothills

When
March 2, 11:00 PM MST to March 3, 6:00 PM MST
Where
North Snowy Range Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Most observers reported 1 to 3 inches of snow across the northern Snowy Range Foothills. A few isolated areas near Elk Mountain and Rock River reported 4 to 6 inches of snow. Highest accumulation was 0.3 miles SW of McFadden Wyoming with a storm total snowfall of 5.9 inches.

Winter Weather, South Laramie Range

When
March 2, 11:00 PM MST to March 3, 5:00 PM MST
Where
South Laramie Range forecast zone
Reported by
CoCoRaHS
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

A few reports of 2.6 and 3.0 inches of snow near the Interstate 80 corridor over the southern Laramie Range. Highest snowfall was observed 6.1 miles SSE of Laramie Wyoming.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2026Every state in 2026This day in weather historyWarnings in Wyoming, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1315697, 1315698, 1315694, 1315700.